Alert archive / Alabama / Special Weather Statements in 2017

Special Weather Statement, NWS Birmingham, AL

July 7, 2017Lee County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 7, 2017, 4:13 PM CDT for Lee County, Alabama. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2017, 4:13 PM CDT (21:13 UTC)
Expired
Jul 7, 2017, 4:45 PM CDT
In force
32 min
Issued by
NWS Birmingham, AL

County Lee County, AL

The radar

The Maxwell AFB radar (KMXX), 55 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1391 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

317 
WWUS84 KBMX 072113
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
413 PM CDT FRI JUL 7 2017
 
ALZ038-047-072145-
Lee AL-Chambers AL-
413 PM CDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR LEE AND SOUTHEASTERN CHAMBERS
COUNTIES UNTIL 445 PM CDT...

At 413 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Huguley to near Auburn. Movement was east
at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Auburn, Opelika, Valley, Lanett, Smiths, Smiths Station, La Fayette,
Lakeview, Cusseta, Beulah, Beans Mill, Auburn University, River View,
Beauregard, Bleecker, Chambers County Lake, Huguley, Fairfax, Oak
Bowery and Griffen Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3251 8506 3247 8506 3247 8533 3241 8533
      3241 8543 3250 8544 3250 8549 3255 8562
      3291 8538 3293 8520 3286 8519 3285 8515
      3281 8517 3278 8512 3276 8514 3274 8511
      3269 8512 3266 8509 3265 8511 3251 8500
TIME...MOT...LOC 2113Z 272DEG 26KT 3286 8529 3254 8549 

$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 7, 3:37 PM CDT, 36 minutes earlier.

Area forecast discussion, Jul 7, 3:37 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
337 PM CDT Fri Jul 7 2017

.SHORT TERM...Tonight.

Non-seabreeze related convection seems to be setting up in two
east- west oriented bands in central Alabama. One was across our
northern counties, from near the KGWX radar site to near Gadsden.
The other was from near Demopolis to north/northwest of Auburn.
Movement was largely to the east, with just a slight southward
component. Will try to anticipate development through the rest of
the afternoon, and expected movement into the evening hours. Given
recent history, would expect the convection to last longer into
the evening compared to what is more typical in the summertime.

/61/

.LONG TERM...Saturday through Friday.

Synoptically, an upper ridge is spread across the Western US as a
trough dips down through the Great Lakes and into the Central
Appalachians. The current frontal boundary remains draped across
Southern AL and the Florida Panhandle early on Saturday as another
shortwave moves through the larger-scale trough and sends another
frontal boundary southward through the Tennessee Valley and into
Central AL by Saturday afternoon and evening. Models have been
trending weaker with this second frontal boundary, resulting in less
coverage of thunderstorms Saturday afternoon. This is possibly due
to the current stalled frontal boundary preventing deeper moisture
return. Regardless, I am hesitant to lower PoPs below 40-45% due to
at least 1.70" PWATs working there way back in by late Saturday
afternoon. GFS and NAM microburst composites still hint at a chance
for some of these storms on Saturday to contain gusty winds. Will
once again hold off adding anything specific in the HWO due to
uncertainty in coverage.  By Sunday morning, this second frontal
boundary has begun to stall over Southern AL as well, limiting the
the best rain chances to our the southernmost counties.

Very little changes in the forecast for Monday as the stalled
frontal boundary is expected to remain just to our south. Best
chances of rain/thunderstorms will be in the afternoon for our
southernmost counties. The trough begins to flatten on Tuesday as
low-level ridging builds in across the the Southeast under zonal
flow to our north. This pattern sets in for the remainder of the
work-week giving our typical diurnal pattern with scattered
afternoon thunderstorms each day. Without a significant frontal
boundary to aid lift, I'll edge closer to 30% PoPs each afternoon
with only slight chance in the evening and overnight hours.

25/Owen

.AVIATION...
18Z TAF Discussion.

Tried my best to anticipate when and where the showers and storms
would impact various TAF locations this afternoon. As of just
before 18z...looks like the most likely location early on will be
TCL, as an area of convection along and east of the MS/AL state
line was moving in TCL's general direction. Elsewhere, will make
TAF updates as needed if/when/where chances of storms become high
enough at any particular location.

Low level moisture off the mesoscale models suggest some low
cloud development overnight, especially around ANB/ASN and MGM.

/61/

.FIRE WEATHER...

Main trough axis slides through today with better than normal rain
chances for the counties between I-59 and I-85. Not a complete
washout but a good chance at seeing scattered thunderstorms.
Scattered showers and storms each afternoon/evening with the
typical summertime pattern. There are no fire weather concerns
due to summertime humidity.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     71  88  68  88  67 /  20  40  20  10  10
Anniston    71  88  70  88  68 /  40  40  20  20  10
Birmingham  74  89  72  88  70 /  30  40  20  20  10
Tuscaloosa  73  90  72  89  70 /  30  40  30  20  10
Calera      73  89  72  88  71 /  40  40  30  20  10
Auburn      73  88  72  88  71 /  60  40  30  40  30
Montgomery  75  91  74  91  73 /  60  40  40  30  30
Troy        73  88  71  88  71 /  50  40  40  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jul 7, 3:14 AM CDT, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
314 AM CDT Fri Jul 7 2017

ALZ011>015-017>050-081115-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
314 AM CDT Fri Jul 7 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Isolated to scattered strong thunderstorms will be possible across
all of Central Alabama through 10 PM. The strongest activity may
result in straight line wind damage with up to 60 mph this afternoon
and early evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and early evening.

In the hours before

Special weather statement, Jul 7, 2:49 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
249 PM CDT FRI JUL 7 2017

ALZ017-018-072030-
Etowah AL-Blount AL-
249 PM CDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BLOUNT AND
NORTHWESTERN ETOWAH COUNTIES UNTIL 330 PM CDT...

At 249 PM CDT, Doppler radar was tracking a strong thunderstorm over
Snead, or 11 miles east of Blountsville, moving east at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Altoona, Snead, Susan Moore, Walnut Grove, Aurora, Howelton and
Mountainboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3417 8637 3410 8630 3416 8623 3415 8614
      3399 8618 3410 8650 3418 8646
TIME...MOT...LOC 1949Z 281DEG 11KT 3412 8637

87/GRANTHAM
Special weather statement, Jul 7, 3:15 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Birmingham AL
315 PM CDT FRI JUL 7 2017

ALZ037-072045-
Tallapoosa AL-
315 PM CDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TALLAPOOSA COUNTY
UNTIL 345 PM CDT...

At 315 PM CDT, Doppler radar was tracking a strong thunderstorm near
Martin Dam, or 8 miles north of Tallassee, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tallassee, Liberty City, Martin Dam, Tallapoosa City, Reeltown and
Yates Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3271 8568 3270 8568 3270 8570 3260 8570
      3260 8571 3258 8572 3258 8580 3253 8580
      3256 8589 3265 8589 3266 8591 3269 8591
      3274 8588 3272 8561 3271 8561
TIME...MOT...LOC 2015Z 280DEG 19KT 3265 8584

87/GRANTHAM
Special weather statement, Jul 7, 3:37 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
337 PM CDT FRI JUL 7 2017

ALZ038-047-072115-
Lee AL-Chambers AL-
337 PM CDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEE AND SOUTHERN
CHAMBERS COUNTIES UNTIL 415 PM CDT...

At 337 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near West Chambers to Liberty City. Movement
was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Auburn, Opelika, Lanett, Notasulga, Lafayette, La Fayette, Waverly,
Lakeview, Cusseta, Chambers County Lake, Denson, Huguley, Auburn
University, Sturkie, Oak Bowery, West Chambers, Loachapoka, Robert G.
Pitts Airport, Lanett Municipal Airport and I 85 Welcome Center At
Lanett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3249 8544 3250 8549 3257 8566 3258 8566
      3258 8570 3270 8570 3270 8568 3271 8568
      3271 8561 3273 8561 3273 8559 3282 8559
      3294 8548 3294 8520 3286 8519 3285 8517
TIME...MOT...LOC 2037Z 271DEG 25KT 3289 8549 3258 8576

87/GRANTHAM
Special weather statement, Jul 7, 3:38 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Birmingham AL
338 PM CDT FRI JUL 7 2017

ALZ040-072115-
Dallas AL-
338 PM CDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DALLAS COUNTY UNTIL 415
PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bogue Chitto, or 9 miles southeast of Uniontown, moving east at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Selma, Selmont-West Selmont, Orrville, Old Cahaba Park, Bogue Chitto,
Marion Junction, Dallas County Horse Arena, Skyharbor Airport, Whites
Bluff, Safford, Hazen and Craig Field Aiport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3231 8747 3231 8742 3242 8742 3247 8740
      3238 8697 3213 8709
TIME...MOT...LOC 2038Z 291DEG 18KT 3237 8736

87/GRANTHAM
Special weather statement, Jul 7, 3:41 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Birmingham AL
341 PM CDT FRI JUL 7 2017

ALZ043-072115-
Elmore AL-
341 PM CDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ELMORE COUNTY UNTIL 415
PM CDT...

At 341 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eclectic, or 8 miles northwest of Tallassee, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tallassee, Eclectic, Claud and Yates Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3247 8587 3245 8588 3245 8593 3244 8596
      3245 8597 3245 8598 3252 8614 3269 8606
      3265 8589 3250 8589 3248 8588 3248 8585
TIME...MOT...LOC 2041Z 291DEG 18KT 3259 8602

87/GRANTHAM
Special weather statement, Jul 7, 4:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
413 PM CDT FRI JUL 7 2017

ALZ038-047-072145-
Lee AL-Chambers AL-
413 PM CDT FRI JUL 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR LEE AND SOUTHEASTERN CHAMBERS
COUNTIES UNTIL 445 PM CDT...

At 413 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Huguley to near Auburn. Movement was east
at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Auburn, Opelika, Valley, Lanett, Smiths, Smiths Station, La Fayette,
Lakeview, Cusseta, Beulah, Beans Mill, Auburn University, River View,
Beauregard, Bleecker, Chambers County Lake, Huguley, Fairfax, Oak
Bowery and Griffen Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3251 8506 3247 8506 3247 8533 3241 8533
      3241 8543 3250 8544 3250 8549 3255 8562
      3291 8538 3293 8520 3286 8519 3285 8515
      3281 8517 3278 8512 3276 8514 3274 8511
      3269 8512 3266 8509 3265 8511 3251 8500
TIME...MOT...LOC 2113Z 272DEG 26KT 3286 8529 3254 8549

87/GRANTHAM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 8:32 PM CDTAreal Flood AdvisoryBMXFayette, Walker3 hr
Jul 7, 2:40 PM CDTSpecial Weather StatementBMXElmore35 min
Jul 7, 2:43 PM CDTSpecial Weather StatementBMXPike47 min
Jul 7, 2:49 PM CDTSpecial Weather StatementBMXMarshall41 min
Jul 7, 3:15 PM CDTSpecial Weather StatementBMXTallapoosa30 min
Jul 7, 3:37 PM CDTSpecial Weather StatementBMXChambers38 min
Jul 7, 3:38 PM CDTSpecial Weather StatementBMXDallas37 min
Jul 7, 3:41 PM CDTSpecial Weather StatementBMXElmore34 min
Jul 7, 4:17 PM CDTSpecial Weather StatementBMXDallas43 min
Jul 7, 4:25 PM CDTSpecial Weather StatementBMXElmore50 min
Jul 7, 4:27 PM CDTSpecial Weather StatementBMXMacon48 min
Jul 7, 4:39 PM CDTSpecial Weather StatementBMXSumter36 min
Jul 7, 4:56 PM CDTAreal Flood AdvisoryBMXAutauga, Elmore, Lowndes, Macon, Montgomery3 hr
Jul 7, 5:04 PM CDTSpecial Weather StatementBMXCleburne26 min
Jul 7, 5:05 PM CDTSpecial Weather StatementBMXCleburne40 min
Jul 7, 5:06 PM CDTSpecial Weather StatementBMXLowndes39 min
Jul 7, 5:19 PM CDTSpecial Weather StatementBMXHale41 min
Jul 7, 5:20 PM CDTSpecial Weather StatementBMXRussell40 min
Jul 7, 5:32 PM CDTSpecial Weather StatementBMXClay43 min
Jul 7, 5:38 PM CDTSpecial Weather StatementBMXRussell52 min
Jul 7, 5:52 PM CDTSpecial Weather StatementBMXMontgomery38 min

Nearby

Special Weather Statements in Alabama, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.